Texas, 2013Flash Flood and Hail in Texas, July 23, 2013
July 23, 2013 · NWS EPZ · 2 events in 1 county or zone
A surface boundary was located across Southwest New Mexico with a weak mid level trough off to the southwest. A deep layer of moisture was in place across the region with dew points around 60 in El Paso.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $25,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A surface boundary was located across Southwest New Mexico with a weak mid level trough off to the southwest. A deep layer of moisture was in place across the region with dew points around 60 in El Paso. Over 3 inches of rain was reported in an hour and a half in the Upper Valley with several streets impassable and water in some buildings.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before the first event at Jul 23, 12:39 PM MST, 2 hours 37 minutes earlier.
Area forecast discussion, Jul 23, 12:39 PM MST, 2 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
139 PM MDT TUE JUL 23 2013
.SYNOPSIS...
A MOIST WEATHER PATTERN WILL PERSIST WITH HUMID AIR TRAPPED BELOW
EXPANDING UPPER LEVEL HIGH PRESSURE. SHOWERS AND THUNDERSTORMS ARE
EXPECTED TO DEVELOP EACH AFTERNOON OVER THE MOUNTAINS AND SPREAD
INTO THE LOWLANDS DURING THE EVENING THROUGH FRIDAY.
THE NUMBER AND INTENSITY OF THE STORMS MAY INCREASE OVER THE
WEEKEND AS A BACKDOOR COLD FRONT MOVES TOWARD THE REGION. IT IS
UNCERTAIN WHETHER THE FRONT WILL MOVE THROUGH THE AREA...BUT IT
SHOULD BE CLOSE ENOUGH TO DRAW IN ADDITIONAL MOISTURE AND INCREASE
THE RISK OF LOCALIZED FLOODING.
SOMEWHAT DRIER SURFACE AIR SHOULD FILTER INTO THE REGION BEGINNING
MONDAY WITH A CORRESPONDING REDUCTION IN THUNDERSTORMS.
WITH LOTS OF CLOUDS AROUND TEMPERATURES THROUGH THE PERIOD SHOULD
GENERALLY RUN NEAR NORMAL.
&&
.DISCUSSION...
NO LARGE CHANGES IN PATTERN WITH UPPER HIGH CONTINUING TO SPREAD
OVER THE CWA. THE FLY IN THE OINTMENT IS THE PERSISTING INVERTED
TROUGH MOVING SLOWLY WEST ACROSS NORTHERN MEXICO. THE TROUGH OR A
SMALL REMNANT WILL PERSIST NEAR/OVER THE CWA THROUGH SUNDAY KEEPING
A FAIRLY ACTIVE WEATHER PATTERN THROUGH THAT TIME.
ON THE SHORTER TERM...THE HIGH RES MODELS INCLUDING HRRR HAVE NOT
PERFORMED WELL SO FAR TODAY SHOWING EXTENSIVE PRECIP OVER SW NM
FOR THIS MORNING WHICH NEVER MATERIALIZED PROBABLY DUE TO TOO MUCH
LOW-LEVEL CIN. LATEST HRRR/12Z SPC WRF INDICATED AFTERNOON/EVENING
CONVECTION FOR THE SW ONCE AGAIN AND AN EVENING BATCH OF CONVECTION
MOVING ACROSS SOUTHERN TIER. HAVE ADJUSTED POPS TO REFLECT THESE
TRENDS HOPING THAT THE EARLIER PROBLEMS HAVE BEEN FLUSHED OUT OF
THE SYSTEM WITH LATER MODEL INITIALIZATIONS.
MODEL OMEGAS INCREASE TOMORROW SO I EXPECT A GREATER COVERAGE OF
STORMS THROUGHOUT THE AREA FOLLOWED BY A RETURN TO A BASELINE
COVERAGE FOR THURSDAY AND FRIDAY. SLOW MOVEMENT SHOULD
CHARACTERIZE STORMS THROUGH FRIDAY WHICH WILL MEAN A DECENT RISK
OF AT LEAST LOCALIZED FLOODING. HAVE NO INCLINATION TO ISSUE FFA
ATTM BUT IT IS SOMETHING THAT WILL NEED TO BE WATCHED EACH SHIFT
FOR THE NEXT SEVERAL DAYS.
THE WEEKEND REMAINS IN DOUBT REGARDING THE POSITIONING OF A
BACKDOOR COLD FRONT. CURRENT MODELS ARE HANGING THE FRONT ON THE
SACS FOR SATURDAY - I AM SKEPICAL. REGARDLESS WHETHER THE FRONT
ACTUALLY PENETRATES THE AREA...THERE SHOULD BE ENOUGH MOISTURE
CHANNELED INTO FRONT TO PRODUCE SCATTERED TO NUMEROUS STORMS FOR
SATURDAY AND SUNDAY. THE MAIN ISSUE WILL BE WHETHER WE SEE STRONG
TO SEVERE STORMS AND HEAVIER RAIN WITH ISENTROPIC LIFT.
IT APPEARS THAT THE UPPER LOW FINALLY MOVES OUT OF THE AREA MONDAY
AND SOME DRYING TAKES PLACE AT THE SURFACE SO POPS SHOULD DECREASE.
&&
.AVIATION...VALID 24/00Z-25/00Z.
SCATTERED TSRA OVER THE MOUNTAINS WITH ISOLATED TO WIDELY SCATTERED
TSRA IN THE LOWLANDS. STORMS WILL TEND TO DRIFT TOWARDS THE W OR
WSW. GNLY FEW-SCT050-070 SCT-BKN100-140 SCT-BKN200-250 WITH LCL 3SM
+TSRAGS BKN040CB OVC080 AND BRIEF MVFR IN STORMS GNLY 18Z-06Z. SVR
TURBC PSBL WITH 10 MI CB/TSTM. WNDS GNLY 21010KTS WITH VRB 30G40KTS
NR TSTMS.
&&
.FIRE WEATHER...
A WEAK TO MODERATE MONSOONAL PATTERN WILL CONTINUE FOR MOST OF REST
OF THE WEEK. WITH A SEMI STALLED LOW PRESSURE SYSTEM JUST SOUTH OF
THE BORDER...THIS PATTERN WILL FAVOR HEAVIER RAINFALL ESPECIALLY FOR
FOR AREAS WEST OF THE CONTINENTAL DIVIDE. HOWEVER AFTERNOON OR
NIGHTTIME SHOWERS AND THUNDERSTORMS ARE POSSIBLE JUST ABOUT ANYWHERE
WITH THIS MOIST UNSTABLE AIR MASS IN PLACE. BY THE WEEKEND...A
BACKDOOR COLD FRONT MAY APPROACH OUR AREA FROM THE NORTHEAST WHICH
COULD ALLOW FOR EVEN MORE ADDITIONAL TROPICAL MOISTURE INTO THE
REGION RESULTING IN AN INCREASED CHANCES OF SHOWERS AND THUNDERSTORMS.
MIN RH WILL RANGE FROM 30% TO 45% ALL AREAS TODAY AND WEDNESDAY.
&&
.PRELIMINARY POINT TEMPS/POPS...
EL PASO 76 91 74 92 74 / 30 40 40 30 30
SIERRA BLANCA 71 90 70 93 71 / 40 40 40 30 30
LAS CRUCES 72 90 69 89 70 / 30 40 50 30 30
ALAMOGORDO 73 91 70 92 71 / 30 40 50 30 30
CLOUDCROFT 53 66 50 68 52 / 30 50 50 30 30
TRUTH OR CONSEQUENCES 71 89 68 88 69 / 30 40 50 40 30
SILVER CITY 64 83 63 81 63 / 40 50 60 40 40
DEMING 71 90 68 87 68 / 30 40 50 40 30
LORDSBURG 69 90 67 87 68 / 40 40 50 40 30
WEST EL PASO METRO 76 90 74 91 75 / 30 40 40 30 30
DELL CITY 70 94 70 94 71 / 30 40 40 30 20
FORT HANCOCK 74 93 73 96 73 / 40 40 40 30 30
LOMA LINDA 68 85 67 87 68 / 30 40 40 30 30
FABENS 74 91 73 92 74 / 40 40 40 30 30
SANTA TERESA 73 90 71 90 72 / 30 40 40 30 30
WHITE SANDS HQ 74 90 72 90 73 / 30 40 40 30 30
JORNADA RANGE 69 89 67 89 68 / 30 40 50 30 30
HATCH 72 87 69 86 71 / 30 40 50 30 30
COLUMBUS 71 90 71 88 69 / 30 40 50 30 30
OROGRANDE 72 91 70 92 71 / 30 40 40 30 30
MAYHILL 59 75 57 76 59 / 30 40 40 30 30
MESCALERO 57 78 55 79 57 / 30 50 50 30 30
TIMBERON 58 75 57 75 59 / 30 40 40 30 30
WINSTON 62 81 60 80 61 / 40 40 50 40 40
HILLSBORO 68 85 65 83 66 / 30 50 60 40 30
SPACEPORT 70 89 68 87 69 / 30 40 50 30 30
LAKE ROBERTS 63 82 61 81 62 / 40 50 60 40 40
HURLEY 65 85 64 82 64 / 40 40 60 40 40
CLIFF 68 91 66 87 66 / 40 40 50 40 40
MULE CREEK 61 86 60 83 60 / 40 50 50 40 30
FAYWOOD 67 84 65 81 66 / 30 40 60 40 30
ANIMAS 68 88 68 85 68 / 40 40 50 30 30
HACHITA 68 89 67 86 68 / 40 40 50 40 30
ANTELOPE WELLS 66 86 66 84 66 / 40 40 50 40 30
CLOVERDALE 65 82 64 80 64 / 40 50 60 40 40
&&
.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&
02/20
Hazardous weather outlook, Jul 23, 9:30 AM MST, 5 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1030 AM MDT TUE JUL 23 2013
NMZ401>417-TXZ418>424-231845-
UPPER GILA RIVER VALLEY-SOUTHERN GILA HIGHLANDS/BLACK RANGE-
SOUTHERN GILA FOOTHILLS/MIMBRES VALLEY-
SOUTHWEST DESERT/LOWER GILA RIVER VALLEY-LOWLANDS OF THE BOOTHEEL-
UPLANDS OF THE BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
EASTERN BLACK RANGE FOOTHILLS-SIERRA COUNTY LAKES-
NORTHERN DONA ANA COUNTY-SOUTHERN DONA ANA COUNTY/MESILLA VALLEY-
CENTRAL TULAROSA BASIN-SOUTHERN TULAROSA BASIN-
WEST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-
SACRAMENTO MOUNTAINS ABOVE 7500 FEET-
EAST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-OTERO MESA-
WESTERN EL PASO COUNTY-EASTERN/CENTRAL EL PASO COUNTY-
NORTHERN HUDSPETH HIGHLANDS/HUECO MOUNTAINS-SALT BASIN-
SOUTHERN HUDSPETH HIGHLANDS-
RIO GRANDE VALLEY OF EASTERN EL PASO/WESTERN HUDSPETH COUNTIES-
RIO GRANDE VALLEY OF EASTERN HUDSPETH COUNTY-
1030 AM MDT TUE JUL 23 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NM AND TX.
.DAY ONE...THIS AFTERNOON AND TONIGHT
ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED OVER
THE REGION THIS AFTERNOON AND TONIGHT. BEST CHANCES ONCE AGAIN
APPEAR TO BE OVER SOUTHERN HIDALGO AND LUNA COUNTIES. LOCALLY HEAVY
RAINFALL IN EXCESS OF ONE INCH WITH LOCALIZED FLOODING IS POSSIBLE.
HAIL TO THREE-QUARTERS OF AN INCH AND WIND GUSTS TO 50 MPH ARE
ALSO POSSIBLE WITH STORMS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
ISOLATED (EASTERN LOWLANDS) AND SCATTERED (MOUNTAINS AND WEST)
SHOWERS AND THUNDERSTORMS ARE EXPECTED EACH AFTERNOON AND NIGHT
THROUGH FRIDAY. A BACKDOOR COLD FRONT WILL LIKELY MOVE INTO THE AREA
ON SATURDAY OR AT LEAST BE CLOSE ENOUGH TO RESULT IN SCATTERED TO
NUMEROUS THUNDERSTORMS WITH AN INCREASED FLOOD RISK FOR SATURDAY AND
SUNDAY. SOMEWHAT DRYER AIR NEAR THE SURFACE WILL BEGIN TO ARRIVE ON
MONDAY RESULTING IN A DECREASED RISK OF AFTERNOON THUNDERSTORMS.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS SHOULD REPORT ANY OBSERVED HAZARDOUS WEATHER OR FLOODING
TO THIS OFFICE.
MACBLAIN
In the hours before
Local storm report, Jul 23, 2:56 PM MST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EL PASO TX
356 PM MDT TUE JUL 23 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0353 PM HAIL HURLEY 32.70N 108.13W
07/23/2013 M1.00 INCH GRANT NM 911 CALL CENTER
GRANT CITY 911 HAD A LADY CALL AND SAY THAT SHE WAS AT
THE ENTERANCE OF THE MINE BETWEEN HURLEY AND DEMING AND
HAIL WAS COMING DOWN SO HARD THAT IT CRACKED HER
WINDSHIELD AND SHE HAS ZERO VISBI
&&
EVENT NUMBER EPZ1300531
MLPFlash Flood, El Paso
- When
- July 23, 3:16 PM MST to 5:00 PM MST
- Where
- El Paso County, 2.5 mi WNW of White to 1.76 mi N of El Paso Sunland Arpt
- Cause
- Heavy Rain
- Property damage
- $25,000
- Reported by
- Trained Spotter
- Coordinates
- 31.850, -106.606
Up to 3.35 inches of rain fell in the Upper Valley within an hour and a half which caused Mesa Street to become nearly impassable with eight inches of water flowing across it in a couple of locations. Water was reported to be flowing into some businesses on Mesa as well.
Hail, El Paso
- When
- July 23, 5:01 PM MST
- Where
- El Paso County, 5 mi WNW of El Paso
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 31.808, -106.509
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Arizona, July 23, 20132 deaths · 1 injured · 1 event
- Tornado and Flash Flooding in Oklahoma, July 23 to 24, 2013$1.2 million · EF1 · 53 events
- Heat in Michigan, July 23, 20131 death · 1 event
- Flood and Hail in Kansas, July 23 to 24, 2013$323,000 · 4.25 in hail · 74 events
- Flash Flood and Hail in Arkansas, July 23, 20131 injured · $441,000 · 1.75 in hail · 17 events
- Tornadoes and Hail in Ohio, July 23, 20132 injured · $155,000 · EF0 · 18 events
- Hail and Damaging Winds in Kentucky, July 23, 2013$210,000 · 1 in hail · 6 events
- Damaging Winds in Pennsylvania, July 23, 2013$140,000 · 50 kt wind · 12 events
- Hail and Damaging Winds in Arkansas, July 23 to 24, 2013$200,000 · 65 kt wind · 4 events
- Hail and Damaging Wind in South Dakota, July 23, 2013$155,000 · 2.5 in hail · 9 events
- Flash Flooding and Hail in Mississippi, July 23 to 24, 2013$132,000 · 53 kt wind · 8 events
- Hail and Damaging Winds in Ohio, July 23, 2013$82,000 · 1.75 in hail · 13 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 468623, 468624.